Amiodarone may cause a destructive thyroiditis many months after discontinuation. Its long half-life has been attributed to its lipophilicity and large stores within adipose tissue. We present a thought-provoking case of suspected type II amiodarone-induced thyrotoxicosis (AIT-II) in a patient with cachexia of malignancy and a remote history of amiodarone use. A 55 year old Caucasian male with a history of arrhythmias, treated with amiodarone until one year prior, underwent extensive neck surgery for metastatic squamous cell carcinoma of the tongue, previously treated with cisplatin and radiation. Three days post-operatively, he developed rapid atrial fibrillation and was found to be thyrotoxic with TSH6.00 ng/mL (0.70–1.48). Two months earlier, his TSH had been 0.05 uIU/mL with concomitant symptoms of heat intolerance and insomnia. He had no prior personal history or family history of thyroid disease. He was cachectic, having lost 20 kg since the diagnosis of cancer 9 months before. His thyroid was not enlarged, nodular, or tender. Thyrotropin receptor antibody level was normal. Urinary iodine, measured 46 days after last IV contrast exposure, was markedly elevated at 2504 mcg/24 hrs (75–500). He was started on methimazole, prednisone, potassium iodide, and metoprolol. He was ultimately discharged on methimazole 20 mg BID and prednisone 40 mg daily. His FT4 improved rapidly, and methimazole was readily tapered off by 7 weeks post-op. At 11 weeks post-op, his TSH was 5.27 uIU/mL and a prednisone taper was begun. Our patient's rapid response to prednisone and taper off methimazole was consistent with a diagnosis of thyroiditis. His very high urinary iodine could not be explained solely by IV contrast exposure and was suggestive of residual amiodarone, despite his cachexia and remoteness of amiodarone use. This thought-provoking case raises the question of whether residual amiodarone may be released from adipose tissue in the setting of rapid weight loss. We postulate that our patient's loss of adiposity outpaced his elimination of amiodarone, leading to increased release of drug into the circulation, uptake by the thyroid, and consequent destructive thyroiditis.
Shaik, S. Averneni, M. Drake, A. Houston, C. Cook, F. (2017, October). THE “SKINNY” ON TYPE II AMIODARONE-INDUCED THYROTOXICOSIS: A THOUGHT-PROVOKING CASE IN A CACHECTIC PATIENT. Poster Presented at: 87th Annual Meeting of the American Thyroid Association, Victoria, BC, Canada.